I am on day 5 of 21 days of radiation to treat breast cancer. I have posted previously the details about my breast cancer but the long and the short of it that it is tubular breast cancer - considered low grade - estrogen driven - not in the sentinal nodes. I am also on Tamoxifin for the next 5 years (so far so good as far as NO side effects but only on for 3 weeks so far).
As for the radiation - it is going well too - I know it is too soon to have any side affects (fatigue) but I am being optimistic and thinking positively about having little to no problems. In our community they actually have a free exercise class set up for people undergoing cancer treatment (radiation, chemo, etc). It is a free 12 week Well Fit program put on by the local university and funded by the local cancer centre and donations where they set up a fitness program for each individual person. The classes are small (about 6 people) with one trainer and at least one other volunteer. They did a study years ago that showed people that stay physically active during treatment end up with fewer and less severe side affects. Being overweight to begin with was working against me and this is giving me the kick in the pants I needed. I can keep you all up to date on how things progress as far as side affects, etc.
What I would like to know is - normally - what is the recovery time AFTER radiation ends? How long should I take off from work before returning (my job is not overly physical but is very mental). My doctor signed my short term disabilities paper for me to be off until Jan 15. I never expected to need to be off this long and I am just wondering what other people have experienced. I realize everyone reacts differently and I also realize that some times the side affects accummulate over time and can wait until days or weeks AFTER radiation to show up. Nothing in the literature the cancer centre sent home with me goes into alot of details which makes me fear that they think it is better to just not say anything.
I had a 20 sessions of radiation too.I was feeling fine all during my therapy,I had a light suntan and no skin burn whatsoever...just a little itchiness and dryness.After each session I applied a little Aveeno moisturizing lotion making sure though not to efface the ink markings .Of course the skin of the breast must be cleansed and dried meticulously before each radiation treatment.Immediately after I finished my radiation therapy I started the anti estrogen medication Arimidex (because I am post menopausal) Two or three months post radiation I started to feel a little bit tired and depressed..but really it was not that bad at all.I am 7 months now post radiation and I feel very good..and I hope that you will feel the same as I do.My attitude towards the side effects was very positive and I didn't focus at all about them....you know,if you think and fear too much about something it always comes back to haunt you.My own sister worked through out all her radiation therapy (She had 33 sessions)...of course she was a bit tired but mostly because of traveling each day to go to the hospital.I am quite sure that you will be just fine.Please let us know about how things are going.Best wishes and God bless.
That's interesting that you use a cream on your breast during radiation treatment. I was specifically and emphatically told NOT to use anything on it. When showing I have to use a mild, non scented soap and apply gently with my hand (not with a washcloth or poof) and to pat dry. They told me that if my skin on my breast starts to peel or gets itchy they may give specific recommendations of creams to use but that I am to do nothing on my own without permission from them first.
So far no pain or itchiness. The nipple and area around it and the incision (which was around the nipple) is tightening up a bit and puckering but they said it was normal.
I feel useless NOT working through treatment as I feel fine but I am from such a small branch and I am the only operation's team member in my branch, that I felt I was going to be unable to leave for my daily appointments let alone leave early if I felt tired, etc. My coworkers, although both are women, are very unsupportive and seem to do everything in their power to make it hard for me to get to appointments (prior to radiation beginning). They claim that it was to send a message to the bosses at the bigger branches but in reality they made my life a living hell being there. I guess that is why my oncologist want me to take these next few months for ME instead of having to worry about work coverage.
Don't you dare let anyone push you around! Oooohhh, I am so mad I could go to your job and tell them off myself! How DARE they? I am so glad (sorry God for saying this) that what goes around comes back around. You take every ounce of that time off and relax and enjoy the upcoming Holiday season!
You can use creams as long as when you go for your treatment you are clean as a whistle. If you start to burn ask your Dr for a script of silver sulphadine. NOTHING works better on burns, nothing!
And, since you've got a few extra months off, look for a job with better co-workers! LOL
Hi , It's true that many oncologist don't want you to apply any lotion on the breast that's being radiated.I had followed the advice from members of this Forum and it worked for me.When I told my oncologist about what I was doing,she told me( not very pleased though) that it was okay providing that no trace of lotion would remain on the breast prior to radiation.For sure I would not contradict your oncologist about this matter...I was just telling you what I did and certainly would not advise you to follow suite..I am so sorry about your troubles at work...if I were you I would take advantage of the time off work to relax... you don't want to be dealing right now with co workers who are giving you such a hard time! You went through worries, surgery, pain and now radiation and it amazes me how some women cannot be supportive...and understanding.I wish you all the best,and please let us know how you're doing.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.